Alert archive / Florida / Tornado Warnings in 2009
Tornado Warning 8, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at May 22, 2009, 12:36 PM EDT for Pinellas County, Florida. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2009, 12:36 PM EDT (16:36 UTC)
- Expired
- May 22, 2009, 1:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Pinellas County, FL
The radar
The Tampa radar (KTBW), 51 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 12:45 PM EDT | TORNADO | 2 Wsw Clearwater, FL | RECEIVED PICTURE OF TORNADO TAKEN BY PUBLIC. NO DAMAGE REPORTED AT THIS TIME. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 4.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2092 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KTBW 221636
TORTBW
FLC103-221700-
/O.NEW.KTBW.TO.W.0008.090522T1636Z-090522T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1236 PM EDT FRI MAY 22 2009
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN PINELLAS COUNTY IN FLORIDA.
* UNTIL 100 PM EDT
* AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO NEAR LARGO...MOVING NORTHWEST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
LARGO.
INDIAN ROCKS BEACH.
BELLEAIR.
DUNEDIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE PLEASE CALL
813-645-2323.
&&
LAT...LON 2799 8283 2808 8284 2809 8283 2809 8281
2804 8280 2807 8279 2809 8280 2816 8278
2796 8268 2794 8271 2791 8265 2784 8282
2789 8287 2791 8286
TIME...MOT...LOC 1636Z 151DEG 12KT 2792 8278
$$2 follow-up statements
000
WWUS52 KTBW 221648
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1248 PM EDT FRI MAY 22 2009
FLC103-221700-
/O.CON.KTBW.TO.W.0008.000000T0000Z-090522T1700Z/
PINELLAS FL-
1248 PM EDT FRI MAY 22 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR NORTHERN
PINELLAS COUNTY...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. LOCATED NEAR BELLEAIR...OR NEAR CLEARWATER...
MOVING NORTHWEST AT 15 MPH.
THE TORNADO WILL BE NEAR...
BELLEAIR.
DUNEDIN.
A FUNNEL CLOUD WAS REPORTED NEAR ULMERTON ROAD AND CLEARWATER LARGO
ROAD AT 1241 PM EDT. THIS FUNNEL WAS REPORTED TO BE DESCENDING
TOWARD THE GROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 2799 8283 2808 8284 2809 8283 2809 8281
2804 8280 2807 8279 2809 8280 2816 8278
2796 8268 2794 8271 2791 8265 2784 8282
2789 8287 2791 8286
TIME...MOT...LOC 1645Z 151DEG 12KT 2795 8280
$$000
WWUS52 KTBW 221702
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
102 PM EDT FRI MAY 22 2009
FLC103-221711-
/O.EXP.KTBW.TO.W.0008.000000T0000Z-090522T1700Z/
PINELLAS FL-
102 PM EDT FRI MAY 22 2009
...THE TORNADO WARNING FOR NORTHERN PINELLAS COUNTY HAS EXPIRED...
THE STORM THAT PRODUCED THE DOPPLER RADAR INDICATED TORNADO HAS NOW
MOVED OFF THE COAST AND INTO THE GULF OF MEXICO. A SPECIAL MARINE
WARNING FOR WATERSPOUTS IS IN EFFECT.
LAT...LON 2799 8283 2808 8284 2809 8283 2809 8281
2804 8280 2807 8279 2809 8280 2816 8278
2796 8268 2794 8271 2791 8265 2784 8282
2789 8287 2791 8286
TIME...MOT...LOC 1648Z 151DEG 12KT 2796 8281
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at May 22, 9:31 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 22, 9:31 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
931 AM EDT FRI MAY 22 2009
.DISCUSSION...SURFACE LOW OVER THE GULF...WELL WEST OF CHARLOTTE
HARBOR...WILL CONTINUE TO DRIFT WESTWARD TODAY WITH A EAST TO SE
FLOW SPREADING RAIN BANDS ALONG WITH SOME THUNDERSTORMS ACROSS THE
AREA. CURRENT GRIDS AND FORECAST ON TRACK AND WILL NOT UPDATE.
&&
.AVIATION...RAIN AND A FEW EMBEDDED SHOWERS WILL AFFECT AREA
TERMINALS THIS MORNING WITH MVFR CONDITIONS. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN IN THE AFTERNOON BRINGING MVFR TO
LOCALLY IFR CONDITIONS.
&&
.MARINE...EAST OR SE WINDS IN THE 10-20KT RANGE...WITH A CAUTION
HEADLINE FOR SOME OF THE OUTER WATERS...TO PERSIST TODAY. NEXT
ISSUANCE OUT AROUND 10 AM WITH LITTLE CHANGE.
&&
.FIRE WEATHER...NO LOW RH CONCERNS DURING THE NEXT FEW DAYS.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION ENGLEWOOD TO SUWANNEE
RIVER OUT 20 TO 60 NM THROUGH FRIDAY NIGHT.
&&
SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...63/JILLSONHazardous weather outlook, May 22, 5:30 AM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 530 AM EDT FRI MAY 22 2009 FLZ039-042-043-048>052-055>057-060>062-065-221600- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 530 AM EDT FRI MAY 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA AGAIN TODAY. A FEW OF THESE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL...GUSTY WINDS... FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS. IN ADDITION... BRIEF WATERSPOUTS WILL ALSO BE POSSIBLE WITH STORMS NEAR THE COAST. ...WIND AND SEA IMPACT... EAST TO SOUTHEAST WINDS WILL CONTINUE IN THE 15 TO 20 KNOT RANGE OVER THE OFFSHORE COASTAL WATERS TODAY AND TONIGHT AND SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION. CLOSER TO THE COAST WINDS WILL BE AROUND 15 KNOTS THROUGH EARLY TONIGHT. MARINERS MAY WANT TO POSTPONE BOATING PLANS DURING THESE HAZARDOUS CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PRC
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:06 PM EDT | Special Weather Statement | TBW | Polk | 39 min |
| May 21, 9:08 PM EDT | Special Weather Statement | TBW | Polk | 37 min |
| May 21, 9:54 PM EDT | Special Weather Statement | TBW | Hardee | 51 min |
| May 22, 12:02 PM EDT | River Flood Warning | TBW | Manatee | 9 hr |
| May 22, 12:41 PM EDT | Special Marine Warning | TBW | 34 min | |
| May 22, 12:43 PM EDT | Special Weather Statement | TBW | Polk | 62 min |
| May 22, 12:47 PM EDT | Special Weather Statement | TBW | Highlands | 58 min |
| May 22, 1:20 PM EDT | Special Marine Warning | TBW | 27 min | |
| May 22, 1:40 PM EDT | Special Weather Statement | TBW | Hernando | 65 min |
| May 22, 2:06 PM EDT | Special Weather Statement | TBW | Lee | 54 min |
| May 22, 2:17 PM EDT | Special Weather Statement | TBW | Hernando | 58 min |
| May 22, 2:29 PM EDT | Areal Flood Advisory | TBW | Lee | 61 min |
| May 22, 2:30 PM EDT | Special Weather Statement | TBW | Hernando | 30 min |
| May 22, 2:31 PM EDT | Special Weather Statement | TBW | Hernando | 29 min |
| May 22, 2:39 PM EDT | Special Weather Statement | TBW | Lee | 36 min |
| May 22, 2:49 PM EDT | Special Marine Warning | TBW | 41 min | |
| May 22, 2:55 PM EDT | Special Weather Statement | TBW | Manatee | 65 min |
| May 22, 3:15 PM EDT | Special Weather Statement | TBW | Hillsborough | 45 min |
| May 22, 3:25 PM EDT | Special Marine Warning | TBW | 65 min | |
| May 22, 4:14 PM EDT | Special Weather Statement | TBW | Pinellas | 46 min |
| May 22, 4:22 PM EDT | Special Marine Warning | TBW | 23 min |
Nearby
Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.